Checking-OutFri, Apr 14th 2000
What is the condition/syndrome which causes an individual to "check out" mentally when some situation occurs? The example I tend to see most often relates to the medical field: A shy and self-conscious female patient undergoing some kind of significant physical or other procedure by a male doctor. She "checks out" when things start (or before), and doesn't "come back" until after things are completed. What happened, what was said, advice, questions, etc, cannot be remembered at all. She will walk out of the office (after dressing, etc), and have no clue what just transpired. I have a family member who suffers from this (not just in medical situations), and would like to give her a direction to look for help.
THE ANSWER TO THIS QUESTION WILL NOT BE DISPLAYED UNTIL YOU HAVE INDICATED YOUR AGREEMENT WITH THE DISCLAIMER PRINTED JUST BELOW. CLICK THE 'I AGREE' BUTTON TO AGREE TO THESE TERMS AND SEE THE RESPONSE.
- Dr. Dombeck responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Dombeck intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Dombeck to people submitting questions.
- Dr. Dombeck, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Dombeck and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.